Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
167 Doctors are Online

Taking Thyroxin after total thyroidectomy. Have tiredness, weight loss and fatigue. On calcium and Vitamin D

User rating for this question
Very Good
Answered by

Endocrinologist
Practicing since : 2001
Answered : 1592 Questions
Question
Hi taking thyroxine 175 mcg daily after having total thyroidectomy for hurthle cell cancer.....still feeling extreme tiredness....weight loss and fatigue....
Also on calcium and Vit D replacement as parathyroid glands were removed during surgery....
Posted Wed, 9 Oct 2013 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Shehzad Topiwala 1 hour later
Brief Answer:
Thyroid and calcium status must be optimized

Detailed Answer:
In which year approximately did you have total thyroidectomy for the hurthle cell cancer?

The reason I ask is , because the latest guidelines use the term 'presumed cured' at 5 years after surgery if certain criteria are met, after which higher-than-usual doses of thyroxine can be reverted to standard dose given to those without a recent history of thyroid cancer.

This is relevant because the post-thyroid cancer patients are given higher doses to keep the cancer in check. However this relatively higher dose can cause symptoms like weight loss and fatigue as you are reporting.

Secondly, it is important that your calcium levels are in the normal range for optimal health
Above answer was peer-reviewed by
 
Follow-up: Taking Thyroxin after total thyroidectomy. Have tiredness, weight loss and fatigue. On calcium and Vitamin D 22 minutes later
Hi..
Thankyou for your reply....
My total thyroidectomy for hurthle cell cancer took place in May this year...I'm only four months post-op...
Also had the Radio Iodine treatment post surgery.....
Also taking Adcal D3 700mg/200 I.U and 50,000 units of colecalciferol once a week...
Last blood results taken two weeks again showed the my Calciym and Vit D levels are still low....
Kind Regards XXXXXXX
 
 
Answered by Dr. Shehzad Topiwala 20 hours later
Brief Answer:
You need labs

Detailed Answer:
The following blood tests are necessary

ionized calcium
phosphorus
intact PTH
25 hydroxy vitamin D
electrolytes, calcium and creatinine

Discuss the results with your endocrinologist and see if a medication called calcitriol is required to normalize your calcium levels.

Regarding thyroxine dose, you will be given relatively high-ish doses for at least 5 years, barring any sound medical reasons not to.
Above answer was peer-reviewed by
 
Follow-up: Taking Thyroxin after total thyroidectomy. Have tiredness, weight loss and fatigue. On calcium and Vitamin D 6 hours later
Hi...
Thankyou for your reply....I am only under the care of an ENT specialist....never seen or been referred to an endocrinologist.....
Do you think I should be referred...
Again I have been increased on my thyroxine from 175mcg to 200 mcg....
The amount seems to be rising not decreasing....
I'm getting very confused now....
Kind Regards XXXXXXX
 
 
Answered by Dr. Shehzad Topiwala 16 hours later
Brief Answer:
Endocrinology referral needed

Detailed Answer:
Yes, endocrinologists are best trained to handle this. They will eliminate all your confusion
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor